You should stick to enteric coated nsaid pills/caplets/tablets. Those are designed to dissolve further down the pike in your duodenum & further and avoids the splashback effect problem. This delayed dissolving means it takes maybe a half hour to get in your system instead of say 15 mins with the gel caps.
Just a little factoid for ya!
I agree that the enteric versions completely sidestep the gastric irritation issue. I'd totally forgotten about them because I've not noticed them on the store shelves.
There was a an enteric aspirin formulation called Ecotrin highly promoted many years back. I don't recall seeing enteric ibuprofen or naproxyn at all, but probably they are available somewhere.
The only problem with enterics is that if you take them with food in your stomach, the drug may be erratically absorbed in the gut, but if the alternative is being miserable, that risk is preferable.
"Things should be as simple as possible, but no simpler." - Einstein
“So what’s with the years of lessons? You still can’t ride a damn horse?!”
I'm in the stretch before you ride camp (as well as nsaids if needed). But I will add, take the time to stretch every day whether you are going to ride or not. And pay attention to stretching your hip flexors. Tight hip flexors, along with tight hamstrings were the main causes of low back pain for me. (As I get older I am finding more and more body parts that need daily stretching or they act up. I keep trying to convince hubby that I need to stop working so I can keep the "goddess like body" in shape)
I get lots of pain durring and after my ride as I have RA. Just a fact of life for me. I often take nsaids to assist this (has to be tylenol or a prescription for me which isn't great....but oh well) Since my nsaid use has now screwed up my stomach I take a Proton Pump inhibitor daily and am also just now starting to use Aloe Vera Juice at the suggestion of one of my docs.
I also cross train with running and swimming to try to keep my whole body in shape better as that does help long term though sometimes hurts like crazy short term. Depends on your issues though. I don't do these things without my doctors' ok.
I also do suggest trying a good chiropractor if you can. I have a marvelous one that can adjust me (even with RA as that can be difficult...there can be more issues there) and when he fixes my SI joint area I feel 100 times better durring and after my rides until my hips and SI get out of whack again.